Hail, McKenzie
- When
- August 1, 10:45 AM MST to 10:48 AM MST
- Where
- McKenzie County, 7.61 mi N of Fairview
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.960, -104.020
Thunderstorms formed along a cold front sliding through northwest North Dakota. Some of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms formed along a cold front sliding through northwest North Dakota. Some of the thunderstorms became severe. The largest hail reported was the size of a ping pong ball, and fell in McKenzie County. The strongest thunderstorm wind gust reported was 60 mph, also in McKenzie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 1, 10:10 AM MST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1210 PM CDT Thu Aug 1 2019 .UPDATE... Issued at 1158 AM CDT Thu Aug 1 2019 Convection in northeast Montana moving into northwest North Dakota at this time, so will refine the POPs for the afternoon there. Also, scattered showers forming in central North Dakota near Lake Sakakawea. For the rest of the afternoon convection expected to continue aided by the presence of a slowly southward moving frontal boundary across northern North Dakota. Best chance for thunderstorms will be west this afternoon and evening and into the central late this afternoon and evening. UPDATE Issued at 1019 AM CDT Thu Aug 1 2019 Low stratus has spread across the souther Missouri River valley and east through portions of the James River valley this morning. Model forecast soundings show this will be slow to erode today so increased clouds across the south central through early afternoon. Also trimmed high temperatures back a few degrees today same area. UPDATE Issued at 655 AM CDT Thu Aug 1 2019 Added areas of fog mention for southwest and south central North Dakota until around 9/10 AM CDT or 8/9 AM MDT. There were a few locales reporting 1/4 mile visibility or less, namely Hettinger and Glen Ullin. A special weather statement was issued to highlight patchy dense fog this morning. Also added a slight chance of thunderstorms for the McKenzie County and surrounding areas. A line of showers and thunderstorms had developed in a west-east line over parts of eastern Montana. The configuration suggests the convection was developing along the nose of a low level southerly jet somewhere in the h925/h850 region. && .SHORT TERM...(Today and tonight) Issued at 342 AM CDT Thu Aug 1 2019 A marginal risk for isolated strong to severe thunderstorms in western ND highlights the short term forecast. Currently, a relatively cool surface high pressure system was centered over northern Saskatchewan. A surface frontal boundary marked the southern extent of the high, extending from near Lake Winnipeg southwestward across northwestern ND to southeastern Montana, then turning northwestward to southern Alberta. Dewpoints north of the frontal boundary were generally in the 50s, with dewpoints mainly in the 60s were reported south of the front. At upper levels, the apex of a large ridge extended into the western Dakotas/eastern Wyoming and Montana, into the Canadian Prairie provinces. Today, the Canadian surface high moves east, and the western surface boundary becomes more well established as a north-south oriented front from Alberta across Montana and Wyoming. This will keep a humid southeasterly wind flow across the Dakotas and into Saskatchewan and Manitoba. Meanwhile various upper level impulses are forecast to move eastward through the upper ridge. The first significant upper impulse is forecast to emerge out of Wyoming this morning, moving eastward slowly across mainly South Dakota today, reaching the Red River Valley of SD/MN late tonight. Another upper impulse is forecast to develop over the border of Saskatchewan/Montana this afternoon, and move east into western and central ND tonight. The warm and humid air will allow CAPE values to increase to 1500-2000 J/kg. 0-6 km bulk shear values will be modest at 20-30 knots. The marginal risk of severe storms was placed over eastern Montana and the western Dakotas...likely due to bulk shear vectors perpendicular to the surface front. In general, the atmosphere will become unstable with daytime heating (highs in the 80s to lower 90s), and modest bulk shear with upper level impulses moving through our area will promote convection. Chances of thunderstorms today increase this afternoon and continue overnight. .LONG TERM...(Friday through Wednesday) Issued at 342 AM CDT Thu Aug 1 2019 Almost daily thunderstorm chances before a slight cool down next week highlights the extended forecast. As upper level ridging continues through the weekend, North Dakota will remain in a typical summer weather pattern with warm and humid conditions and periodic chances for showers and thunderstorms. High temperatures in the 80s to lower 90s persist through Sunday. Model guidance is hinting at a cold front moving south through the region for the start of next week, with forecast high temperatures in the upper 70s to mid 80s through mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM CDT Thu Aug 1 2019 Hazards to aviation this forecast include scattered thunderstorms across western and central North Dakota this afternoon and tonight. Also areas of MVFR conditions in stratus will impact KBIS-KJMS though mid afternoon. Conditions becoming VFR after 21z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && waa UPDATE...WAA SHORT TERM...JV LONG TERM...JV AVIATION...WAA
Hazardous Weather Outlook National Weather Service Bismarck ND 1028 AM CDT Thu Aug 1 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021530- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1028 AM CDT Thu Aug 1 2019 /928 AM MDT Thu Aug 1 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight across western and central North Dakota. Some storms may be strong to severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms are forecast Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. waa
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
733 AM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM HEAVY RAIN 1 SSW DUNN CENTER 47.34N 102.63W
08/01/2019 M1.64 INCH DUNN ND MESONET
NDAWN SITE. 24 HOUR TOTAL.
&&
AEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 PM CDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 ESE DUNN CENTER 47.35N 102.59W
08/01/2019 M2.17 INCH DUNN ND CO-OP OBSERVER
24 HOUR TOTAL.
&&
AESpecial Weather Statement National Weather Service Bismarck ND 1226 PM CDT Thu Aug 1 2019 NDZ009-017-011800- McKenzie ND-Williams ND- 1226 PM CDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 100 PM CDT/NOON MDT/... At 1225 PM CDT/1125 AM MDT/, a strong thunderstorm was located 6 miles southeast of Fort Union Trading Post, or 18 miles northeast of Sidney, moving northeast at 15 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... East Fairview, Fort Union Trading Post, Trenton, Cartwright and Fort Buford State Historical Site. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near western Lake Sakakawea, get out of the water and move indoors or inside a vehicle. Remember, If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. && LAT...LON 4802 10404 4812 10372 4788 10368 4784 10404 TIME...MOT...LOC 1725Z 245DEG 15KT 4794 10393 EDWARDS
The Glasgow radar (KGGW), 195 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported that their trampoline was moved and their cars were shaking due to the strong thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842644, 842645, 842646, 842647, 842648.